Can Vyvanse (lisdexamfetamine) cause acne or other skin issues?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: September 16, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Vyvanse and Skin Issues

Vyvanse (lisdexamfetamine) can cause skin issues, but acne is not a commonly reported adverse reaction in clinical trials or FDA labeling. The most frequently documented dermatologic adverse reaction is rash, which occurred in 1% of pediatric patients in controlled trials 1.

What the FDA Label Shows

According to the official FDA prescribing information, the dermatologic adverse reactions documented in clinical trials include:

  • Rash: Reported in 1% of pediatric patients (ages 6-12), occurring at twice the rate of placebo 1
  • Dermatillomania (skin picking): Reported as a less common adverse reaction leading to discontinuation in adolescents 1
  • Hypersensitivity reactions: Anaphylactic reactions, Stevens-Johnson Syndrome, angioedema, and urticaria have been observed in post-marketing reports 1

Acne is not listed among the adverse reactions in any of the controlled clinical trials or FDA safety data 1.

Rare Case Reports

One recent case report from 2025 documented severe angioedema and leukocytoclastic vasculitis (a type of blood vessel inflammation affecting the skin) in a 57-year-old male after starting lisdexamfetamine, confirmed by positive rechallenge 2. This represents a rare hypersensitivity reaction rather than typical acne.

Important Context About Drug-Induced Acne

While stimulant medications are not typically associated with acne, true drug-induced acne has specific characteristics that differ from typical acne vulgaris 3:

  • Sudden onset after starting medication
  • Monomorphic inflammatory papules or papulopustules (all lesions look similar)
  • Location beyond typical seborrheic zones (face, chest, back)
  • Unusual age of onset

The drugs most commonly associated with acne include corticosteroids, anabolic steroids, testosterone, halogens, isoniazid, lithium, and certain anticancer agents—not stimulants like Vyvanse 3.

Clinical Recommendation

If a patient on Vyvanse develops new skin issues:

  1. Evaluate the timing: Did the skin problem start shortly after initiating Vyvanse?
  2. Assess the morphology: Does it look like typical acne vulgaris or a drug rash (monomorphic, widespread)?
  3. Consider alternative causes: Adolescents commonly develop acne independent of medications
  4. If true acne vulgaris develops: Treat according to standard acne guidelines with topical retinoids, benzoyl peroxide, or other appropriate therapies 4—do not automatically discontinue Vyvanse
  5. If hypersensitivity reaction suspected (urticaria, angioedema, widespread rash): Discontinue Vyvanse and evaluate for alternative ADHD medications 1

The bottom line: Standard acne vulgaris occurring in a patient taking Vyvanse is likely coincidental and should be treated with evidence-based acne therapies rather than attributed to the medication. True drug-induced skin reactions from Vyvanse are rare and typically present as rash or hypersensitivity reactions, not acne.

References

Research

Drug-induced acne.

Clinics in dermatology, 2017

Guideline

guidelines of care for the management of acne vulgaris.

Journal of the American Academy of Dermatology, 2024

Related Questions

What is the appropriate workup for a patient who developed a rash after using an acne serum?
I have a rash on my chest, upper back, head, ankles, and wrists after starting a new acne serum; what is the likely diagnosis and appropriate treatment?
What is the likely diagnosis and recommended treatment for a rash that started 10 days ago, spread from the head downwards (cephalo‑caudal), and may be related to an acne serum?
In an 18‑year‑old female taking 100 mg spironolactone for acne who stopped Yaz (ethinyl estradiol/norelgestromin) after breakthrough spotting, what side effects should be monitored and should she continue topical tretinoin?
In a 35-year-old woman with acne who is using topical tretinoin four times weekly, benzoyl peroxide once weekly, and alpha arbutin on non‑tretinoin days, and who will start oral isotretinoin 20 mg daily for six months, should the topical regimen be adjusted?
In a 7-year-old child presenting with tachycardia (heart rate 130 bpm), fever 99 °F, tachypnea (respiratory rate 28/min), generalized body aches, vomiting, and pallor, what is the appropriate urgent management?
Can topiramate cause tongue swelling as part of an angio‑edema reaction?
In a typical adult with alcohol use disorder who is not taking opioids and has no severe liver disease, which medication is preferred, naltrexone or acamprosate?
Can you interpret the laboratory results, including the complete blood count, for a 69‑year‑old woman with stage 3 chronic kidney disease, diabetes mellitus, hypothyroidism, and recurrent urinary‑tract infections?
How should I manage an adult patient presenting with 3–4 days of insomnia and persistent hiccups?
In a hypertensive patient with a body mass index of 30 and blood pressure of 155/90 mmHg, without other cardiovascular risk factors, what is the recommended initial therapy?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.